Medical Q&As

Depression - sexual difficulty?

In recent months I have been in the habit of catnapping especially in the evening after work. I work in an office and experience a great deal of tiredness. Currently I am taking a beta-blocker for high blood pressure and an anti depressant. Secondly I have a problem with maintaining an erection and have very little sex drive. My doctor says this is all part of my depression. What do you think?

Your doctor knows you and is in a better position to assess your situation than I am. Sexual difficulty is a common symptom of depression but sometimes it can be related to the drugs that we use for treating depression. Antihypertensive medication can also create erectile difficulties. If you have been taking your antidepressant for a couple of months and are still not feeling any improvement in your mood then I would suggest that you discuss with your doctor the possibility of changing your medication. On the other hand if you have only been taking it for a few weeks then I would suggest that you continue with your current medication and you may well find that your sex drive will improve as your general mood improves. You might also review your consumption of alcohol because depressed people often consume too much alcohol and this can further aggravate depression and increase the blood pressure. Alcohol can also depress sexual performance.